Alert archive / California / Beach Hazards Statements in 2024

Beach Hazards Statement 4, NWS Los Angeles, CA

January 11, 2024Los Angeles County, Ventura County, California

NWS Los Angeles, CA issued this beach hazards statement at Jan 11, 2024, 2:06 PM PST for Los Angeles County, Ventura County, California. It took effect at Jan 12, 2024, 6:00 AM PST. It was in force for 6 hr.

The area

The counties it named.

The facts

Issued
Jan 11, 2024, 2:06 PM PST (22:06 UTC)
In effect from
Jan 12, 2024, 6:00 AM PST
Expired
Jan 12, 2024, 12:00 PM PST
In force
6 hr
Issued by
NWS Los Angeles, CA

Counties Los Angeles County, CA, Ventura County, CA

The radar

The Los Angeles radar (KVTX), 47 km from the middle of the area, began a volume at 22:09 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Vandenberg AFB, CA (KVBG), launched 12:00Z, 10.1 hours before the alert went out and 173 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Vandenberg AFB, CA at 12:00Z on 2024-01-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 5 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Vandenberg AFB, CA at 12:00Z on 2024-01-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -80 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
5 J/kg
Mixed-layer CIN
-2 J/kg
Mixed-layer LCL
903 m above ground
0-6 km bulk shear
78 kt
0-1 km storm-relative helicity
-80 m²/s²
0-3 km storm-relative helicity
85 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

662 
WHUS46 KLOX 112206
CFWLOX

Coastal Hazard Message
National Weather Service Los Angeles/Oxnard CA
206 PM PST Thu Jan 11 2024

CAZ087-362-366-120615-
/O.NEW.KLOX.BH.S.0004.240112T1400Z-240112T2000Z/
/O.EXT.KLOX.SU.Y.0002.000000T0000Z-240112T0500Z/
Catalina and Santa Barbara Islands-Malibu Coast-
Los Angeles County Beaches-
206 PM PST Thu Jan 11 2024

...HIGH SURF ADVISORY NOW IN EFFECT UNTIL 9 PM PST THIS EVENING...
...BEACH HAZARDS STATEMENT IN EFFECT FRIDAY MORNING...

* WHAT...For the High Surf Advisory, large breaking waves of 4 to
  7 feet with dangerous rip currents. For the Beach Hazards
  Statement, nuisance coastal flooding expected during Friday 
  morning high tide.

* WHERE...Catalina and Santa Barbara Islands, Malibu Coast and 
  Los Angeles County Beaches.

* WHEN...For the High Surf Advisory, until 9 PM PST this 
  evening. For the Beach Hazards Statement, Friday morning.

* IMPACTS...There is an increased risk for ocean drowning. Rip
  currents can pull swimmers and surfers out to sea. Large
  breaking waves can cause injury, wash people off beaches and
  rocks, and capsize small boats near shore. Nuisance coastal
  flooding expected during Friday morning high tide.

* ADDITIONAL DETAILS...High tides of 7.0 to 7.2 feet expected 
  around 900 AM.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain out of the water due to dangerous surf conditions, or stay
near occupied lifeguard towers. Rock jetties can be deadly in
such conditions, stay off the rocks.

&&

$$

CAZ354-120615-
/O.NEW.KLOX.BH.S.0004.240112T1400Z-240112T2000Z/
/O.CON.KLOX.SU.Y.0002.000000T0000Z-240112T1100Z/
Ventura County Beaches-
206 PM PST Thu Jan 11 2024

...HIGH SURF ADVISORY REMAINS IN EFFECT UNTIL 3 AM PST FRIDAY...
...BEACH HAZARDS STATEMENT IN EFFECT FRIDAY MORNING...

* WHAT...For the High Surf Advisory, large breaking waves of 5 to
  8 feet, with dangerous rip currents. For the Beach Hazards
  Statement, nuisance coastal flooding expected during Friday 
  morning high tide.

* WHERE...Ventura County Beaches.

* WHEN...For the High Surf Advisory, until 3 AM PST Friday. For 
  the Beach Hazards Statement, Friday morning.

* IMPACTS...There is an increased risk for ocean drowning. Rip
  currents can pull swimmers and surfers out to sea. Large
  breaking waves can cause injury, wash people off beaches and
  rocks, and capsize small boats near shore. Nuisance coastal
  flooding expected during Friday morning high tide.

* ADDITIONAL DETAILS...High tides of 6.9 to 7.1 feet expected
  around 915 AM.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain out of the water due to dangerous surf conditions, or stay
near occupied lifeguard towers. Rock jetties can be deadly in
such conditions, stay off the rocks.


&&

$$

CAZ340-346-120615-
/O.CON.KLOX.SU.Y.0002.000000T0000Z-240112T1700Z/
San Luis Obispo County Beaches-
Santa Barbara County Central Coast Beaches-
206 PM PST Thu Jan 11 2024

...HIGH SURF ADVISORY REMAINS IN EFFECT UNTIL 9 AM PST FRIDAY...

* WHAT...Large breaking waves of 8 to 13 feet with dangerous rip 
  currents.

* WHERE...San Luis Obispo County Beaches and Santa Barbara 
  County Central Coast Beaches.

* WHEN...Until 9 AM PST Friday.

* IMPACTS...There is an increased risk for ocean drowning. Rip
  currents can pull swimmers and surfers out to sea. Large
  breaking waves can cause injury, wash people off beaches and
  rocks, and capsize small boats near shore.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain out of the water due to dangerous surf conditions, or stay
near occupied lifeguard towers. Rock jetties can be deadly in
such conditions, stay off the rocks.

&&

$$
3 follow-up statements
024 
WHUS46 KLOX 120444
CFWLOX

Coastal Hazard Message
National Weather Service Los Angeles/Oxnard CA
844 PM PST Thu Jan 11 2024

CAZ087-362-366-121530-
/O.EXP.KLOX.SU.Y.0002.000000T0000Z-240112T0500Z/
/O.CON.KLOX.BH.S.0004.240112T1400Z-240112T2000Z/
Catalina and Santa Barbara Islands-Malibu Coast-
Los Angeles County Beaches-
844 PM PST Thu Jan 11 2024

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT FROM 6 AM PST FRIDAY
THROUGH FRIDAY MORNING...

* WHAT...Dangerous rip currents will continue into Friday, along
  with a risk of nuisance coastal flooding during the Friday
  morning high tide. 

* WHERE...Catalina and Santa Barbara Islands, Malibu Coast and 
  Los Angeles County Beaches.

* WHEN...Friday morning.

* IMPACTS...There is an increased risk of ocean drowning. Rip 
  currents can pull swimmers and surfers out to sea. Waves can 
  wash people off beaches and rocks, and capsize small boats 
  nearshore.

* ADDITIONAL DETAILS...A high tide of 6.6 to 6.9 feet is expected
  at 900 AM Friday morning.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain out of the water due to hazardous swimming conditions, or
stay near occupied lifeguard towers. Rock jetties can be deadly
in such conditions, stay off the rocks.

&&

$$

CAZ354-121530-
/O.CON.KLOX.SU.Y.0002.000000T0000Z-240112T1100Z/
/O.CON.KLOX.BH.S.0004.240112T1400Z-240112T2000Z/
Ventura County Beaches-
844 PM PST Thu Jan 11 2024

...HIGH SURF ADVISORY REMAINS IN EFFECT UNTIL 3 AM PST FRIDAY...
...BEACH HAZARDS STATEMENT REMAINS IN EFFECT FROM 6 AM PST FRIDAY
THROUGH FRIDAY MORNING...

* WHAT...For the High Surf Advisory, large breaking waves of 5 
  to 7 feet, with dangerous rip currents. For the Beach Hazards 
  Statement, nuisance coastal flooding expected during Friday 
  morning high tide.

* WHERE...Ventura County Beaches.

* WHEN...For the High Surf Advisory, until 3 AM PST Friday. For 
  the Beach Hazards Statement, Friday morning.

* IMPACTS...There is an increased risk for ocean drowning. Rip 
  currents can pull swimmers and surfers out to sea. Large 
  breaking waves can cause injury, wash people off beaches and 
  rocks, and capsize small boats near shore. Nuisance coastal 
  flooding expected during Friday morning high tide.

* ADDITIONAL DETAILS...A high tide of 6.6 to 6.9 feet is expected
  at 900 AM Friday morning..

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain out of the water due to dangerous surf conditions, or stay
near occupied lifeguard towers. Rock jetties can be deadly in
such conditions, stay off the rocks.

Remain out of the water due to hazardous swimming conditions, or
stay near occupied lifeguard towers. Rock jetties can be deadly
in such conditions, stay off the rocks.

&&

$$

CAZ340-346-121530-
/O.CON.KLOX.SU.Y.0002.000000T0000Z-240112T1700Z/
San Luis Obispo County Beaches-
Santa Barbara County Central Coast Beaches-
844 PM PST Thu Jan 11 2024

...HIGH SURF ADVISORY REMAINS IN EFFECT UNTIL 9 AM PST FRIDAY...

* WHAT...Large breaking waves of 8 to 12 feet with dangerous rip 
  currents.

* WHERE...San Luis Obispo County Beaches and Santa Barbara 
  County Central Coast Beaches.

* WHEN...Until 9 AM PST Friday.

* IMPACTS...There is an increased risk for ocean drowning. Rip 
  currents can pull swimmers and surfers out to sea. Large 
  breaking waves can cause injury, wash people off beaches and 
  rocks, and capsize small boats near shore.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain out of the water due to dangerous surf conditions, or stay
near occupied lifeguard towers. Rock jetties can be deadly in
such conditions, stay off the rocks.

&&

$$
912 
WHUS46 KLOX 121301
CFWLOX

Coastal Hazard Message
National Weather Service Los Angeles/Oxnard CA
501 AM PST Fri Jan 12 2024

CAZ340-346-121700-
/O.CON.KLOX.SU.Y.0002.000000T0000Z-240112T1700Z/
San Luis Obispo County Beaches-
Santa Barbara County Central Coast Beaches-
501 AM PST Fri Jan 12 2024

...HIGH SURF ADVISORY REMAINS IN EFFECT UNTIL 9 AM PST THIS
MORNING...

* WHAT...Large breaking waves of 8 to 12 feet with dangerous rip 
  currents.

* WHERE...San Luis Obispo County Beaches and Santa Barbara 
  County Central Coast Beaches.

* WHEN...Until 9 AM PST Friday.

* IMPACTS...There is an increased risk for ocean drowning. Rip
  currents can pull swimmers and surfers out to sea. Large
  breaking waves can cause injury, wash people off beaches and
  rocks, and capsize small boats near shore.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain out of the water due to dangerous surf conditions, or stay
near occupied lifeguard towers. Rock jetties can be deadly in
such conditions, stay off the rocks.

&&

$$

CAZ087-354-362-366-122000-
/O.CON.KLOX.BH.S.0004.240112T1400Z-240112T2000Z/
Catalina and Santa Barbara Islands-Ventura County Beaches-
Malibu Coast-Los Angeles County Beaches-
501 AM PST Fri Jan 12 2024

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT UNTIL NOON PST
TODAY...

* WHAT...Dangerous rip currents will continue into Friday, along 
  with a risk of nuisance coastal flooding during the Friday 
  morning high tide.

* WHERE...Catalina and Santa Barbara Islands, Malibu Coast and 
  Los Angeles County Beaches.

* WHEN...Friday morning.

* IMPACTS...There is an increased risk of ocean drowning. Rip 
  currents can pull swimmers and surfers out to sea. Waves can 
  wash people off beaches and rocks, and capsize small boats 
  nearshore.

* ADDITIONAL DETAILS...A high tide of 6.6 to 6.9 feet is 
  expected at 900 AM Friday morning.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain out of the water due to hazardous swimming conditions, or
stay near occupied lifeguard towers. Rock jetties can be deadly
in such conditions, stay off the rocks.

&&

$$
543 
WHUS46 KLOX 121649
CFWLOX

Coastal Hazard Message
National Weather Service Los Angeles/Oxnard CA
849 AM PST Fri Jan 12 2024

CAZ340-346-121800-
/O.CAN.KLOX.SU.Y.0002.000000T0000Z-240112T1700Z/
San Luis Obispo County Beaches-
Santa Barbara County Central Coast Beaches-
849 AM PST Fri Jan 12 2024

...HIGH SURF ADVISORY IS CANCELLED...

$$

CAZ087-354-362-366-122000-
/O.CON.KLOX.BH.S.0004.000000T0000Z-240112T2000Z/
Catalina and Santa Barbara Islands-Ventura County Beaches-
Malibu Coast-Los Angeles County Beaches-
849 AM PST Fri Jan 12 2024

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT UNTIL NOON PST
TODAY...

* WHAT...Risk of nuisance coastal flooding during this morning's 
  high tide.

* WHERE...Catalina and Santa Barbara Islands, Ventura County 
  Beaches, Malibu Coast and Los Angeles County Beaches.

* WHEN...Until noon PST today.

* IMPACTS...There is an increased risk of ocean drowning. Rip 
  currents can pull swimmers and surfers out to sea. Waves can 
  wash people off beaches and rocks, and capsize small boats 
  nearshore.

* ADDITIONAL DETAILS...A high tide of 6.6 to 6.9 feet is expected
  at 900 AM this morning.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain out of the water due to hazardous swimming conditions, or
stay near occupied lifeguard towers. Rock jetties can be deadly
in such conditions, stay off the rocks.

&&

$$

What forecasters said that day

The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Los Angeles, CA wrote its last area forecast discussion before this beach hazards statement went out at Jan 11, 1:55 PM PST, 11 minutes earlier.

Area forecast discussion, Jan 11, 1:55 PM PST, 11 minutes before
Area Forecast Discussion
National Weather Service Los Angeles/Oxnard CA
155 PM PST Thu Jan 11 2024

.SYNOPSIS...11/118 PM.

Dry and cool conditions are on tap for Friday and most of
Saturday. Higher than normal surf and localized coastal flooding
are possible through Friday morning at west and northwest facing
beaches. A weak system may generate some light showers along the
Central Coast late Saturday night into Sunday, otherwise cool
weather will continue into the weekend but with a very slow
warming trend into next week.

&&

.SHORT TERM (TDY-SUN)...11/143 PM.

Winds continue to drop off area-wide as the storm from last night
shifts to the Plains. Fair but chilly weather will linger into
Saturday with areas of frost and freezes overnight, especially in
wind protected locations. Winds in most areas will drop off quite
a bit tonight, however the local 3km model as well some of the
deterministic guidance are still showing some breezy west winds
through the Antelope Valley tonight which would be prevent temps
from dropping to their full potential. The 50th percentile NBM
guidance shows temps as low as the mid to upper teens there so
there is at least a chance that winds will drop off with
temperatures dropping into hard freeze territory (below 20). It's
certainly dry enough with dewpoints in the single digits but for
now will hedge towards a less cold scenario there.

Another quick moving inside slider system will likely bring some
light showers into SLO and northern Santa Barbara Counties and the
northern mountains later Saturday night through early Sunday
morning. Ensemble guidance has been pretty consistent showing
amounts topping out around a quarter inch, though locally higher
in northwest SLO County. This one isn't nearly as cold as the last
one so precip will be in liquid form at least above 6500 feet so
no significant impacts to most of the major mountain roads
expected.

Skies expected to clear out Sunday with quiet weather into early
next week and a slight warming trend.

.LONG TERM (MON-THU)...11/152 PM.

A ridge of high pressure will develop over the eastern Pacific and
NA West Coast early next week for dry and warmer conditions at
least through Tuesday. Models diverge slightly for the middle of
next week with some of the ENS solutions showing the ridge
breaking down mid week and allowing another weak system to move
into the state and possibly bring another shot of light precip
locally. This isn't favored by a majority of the model clusters at
this time so the forecast remains dry with slightly above normal
temperatures. Possibly some increasing northerly winds by Tue/Wed,
mainly northern areas and the mountains.

&&

.AVIATION...11/1758Z.

At 18Z at KLAX, there was no marine layer or inversion.

High confidence in TAF package, except winds speeds may gust 5-10
kts higher than forecast during peaks, and the drop off of wind
speeds may occur up to 2 hours earlier than forecast. Strong N to
NW winds will continue today, with areas of LLWS and turbulence,
and some mdt to stg UDDF, especially near the mtns and foothills.
Winds will decrease in the afternoon.

KLAX...Moderate confidence in TAF. Through 21Z, there is a 30%
chance of N wind gusts to 30 kt. There is a 30% chance of W wind
gusts to 25 kt from 21Z Thur - 02Z Fri. NE to E winds are
expected from 07Z - 21Z Friday, with a 30% chance of gusting to 15
kts and a 10% chance of 20 kts.

KBUR...Moderate confidence in TAF. Through 05Z Fri winds speeds
may gust 5-10 kts higher than forecast at times. There is a 20%
chance of wind gusts to 35 kt through 21Z.

&&

.MARINE...11/901 AM.

Moderate to high confidence in the current forecast. Widespread
Gales were occurring across the coastal waters, along with large
and steep and short period combined seas. Expect winds to drop
below Gale force in the inner waters north of Pt Sal by mid
morning, and across the northern outer waters, the SBA channel,
and the southern inner waters by about noon. Gales will likely
continue across the southern two outer waters zones (PZZ673/676)
through this afternoon.

Small Craft Advisories (SCA) will likely be needed after the Gale
Warning expire. Winds should drop below SCA levels in most areas
by late this evening, except SCA level winds will likely continue
across the southern two outer waters zones (PZZ673/676) at times
all the way thru Sun (60% chance). Seas will likely remain at or
above SCA levels across the northern outer waters (PZZ670) through
at least late tonight.

There is a 40% chance of SCA level winds during the afternoon and
evening hours Fri and Sat in western portions of the SBA Channel.

&&

.LOX WATCHES/WARNINGS/ADVISORIES...
CA...High Surf Advisory in effect until 9 PM PST this evening for
      zones 87-362-366. (See LAXCFWLOX).
     Beach Hazards Statement in effect Friday morning for zones
      87-354-362-366. (See LAXCFWLOX).
     Frost Advisory in effect from midnight tonight to 9 AM PST
      Friday for zones 88-346>348-357-358-371-372-374. (See LAXNPWLOX).
     High Surf Advisory in effect until 9 AM PST Friday for zones
      340-346. (See LAXCFWLOX).
     High Surf Advisory in effect until 3 AM PST Friday for zone
      354. (See LAXCFWLOX).
PZ...Small Craft Advisory in effect until 9 PM PST this evening
      for zones 645-650-655. (See LAXMWWLOX).
     Small Craft Advisory in effect until 3 AM PST Friday for
      zones 670-673. (See LAXMWWLOX).
     Gale Warning in effect until 9 PM PST this evening for zone
      676. (See LAXMWWLOX).

&&

PUBLIC...MW
AVIATION...Schoenfeld
MARINE...DB/Schoenfeld
SYNOPSIS...MW

weather.gov/losangeles

Experimental Graphical Hazardous Weather Outlook at:
https://www.weather.gov/erh/ghwo?wfo=lox

The office that day

Everything else NWS Los Angeles, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 11, 8:55 AM PSTSmall Craft AdvisoryLOX4 days
Jan 11, 1:02 PM PSTFrost AdvisoryLOXLos Angeles, Santa Barbara, Ventura20 hr

Nearby

Beach Hazards Statements in California, 2024Every beach hazards statement in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.